Celexa and itchy palms?

Discussion in 'General Parenting' started by Andy, Jul 8, 2009.

  1. Andy

    Andy Active Member

    difficult child had his 1st dose of Celexa today. 5 mg of Citalopram at 12:45 (he forgot to take in the morning) with 50 mg Vitamin B-2.

    He also started a multi-vitamin (for teens) and Vitamin D tonight (both psychiatrist suggested) along with a calcium chew and the Vitamin B-2 (neurologist had suggested the B-2). He tried an AcaiBlast chew (antioxidant) at the GNC store.

    At about 10:00 pm, he came to me saying that his palms were itchy and looked as there is a rash on them (more under the skin rash)

    Any thoughts on if the Citalopram (Celexa) is causing an allergic reaction or if I overdid it by introducing so many vitamins at the same time and allowing him to have an antioxidant chew? (or a combination of both?)

    Activities for him today - Bowling this morning - about 1/2 hour baseball practice after lunch - 1 hour of swimming in the city lake (1st time this season).

    Supper was BBQ ribs at Applebees (strawberry lemonade to drink).

    He seems fine otherwise.

    I will call the psychiatrist office in the morning.

    Thank you!
  2. smallworld

    smallworld Moderator

    Andy, from the www.celexa.com website (prescribing information):

    Skin and Appendages Disorders

    So it could be the Celexa causing the itchy palms. Or it could be any of the other vitamins you introduced today. Or it could even be the lake water. When we go swimming in the lake near my parents' house in New Hampshire, we sometimes get "duck itch," from the duck poop in the water. I'd probably lay off on introducing all those vitamins until he's adjusted to the Celexa, and then I'd only introduce one at a time. It's good that you're checking in with the psychiatrist for his input. Just out of curiosity, why did difficult child switch from Prozac to Celexa?
  3. Andy

    Andy Active Member

    difficult child has a rash on his chest that started to move to his back. It looked like a heat rash to me but when it did not clear up in a week, I took him into a walk-in children's clinic. The doctor there confirmed it was a heat rash and placed him on antibiotics as precaution to avoid infection in the event it continued to get worse.

    It cleared up a little in the 10 days of the antibiotic but not completely (I would say 75% clearer). Within this 10 days, we had our 5 day family vacation. The weather was cool and he wore pants and a jacket much of the time. I just don't see that the weather contributed to the "heat" rash continuing and it should have cleared up completely if it was truly a heat rash.

    The psychiatrist thinks it may be caused by the prozac (so, I suppose I should have reported the rash to his office - I don't always know what can be related to the medications or is just everyday medical issues for a pediatrician doctor to address) so he is switching him to a different medication to see if that will help.

    Although it does appear to be a wait and see situation, I will call and report it to psychiatrist for his input tomorrow morning and let him know if it does not disappear. I will not give difficult child the new vitamins in the morning (just the Celexa and the 50 mg B-2 that he has been getting every morning).

    Thank you!
  4. Andy

    Andy Active Member

    Another reason for the change: difficult child says that although the feeling of fear is gone, he still feels weird a lot. He is learning to ignore it. psychiatrist stated that he should not have to live with it and maybe a different medication can reach that feeling.
  5. susiestar

    susiestar Roll With It

    Andy, It is usually not a good idea to add or change more than one medication at a time. For the simple reason that you won't be able to tell which medication caused what problem if there are problems. There is also the risk of the medications not combining well and the combination of medications can also cause problems. So you have no way of knowing what caused the problem, though the celexa does seem like a candidate.

    It might be good to just do whatever medications he was on before and the citalopram tomorrow. Keep it that way for a week or so and see how the itching does.

    Just MHO, but it has helped us a lot to follow this. I find our docs listen more if we make just one change at a time, so that is also a benefit.